Nevada, 2024Flash Flood in Nevada, August 4, 2024
August 4, 2024 · NWS LKN · 1 event in 1 county or zone
Excess monsoonal moisture from the late July four corners high pressure remained over Nevada in early August due to the high pressure system destabilizing, causing weak upper flow. Hot temperatures, increase in lift and instability with the excess moisture helped formed thunderstorms in the afternoons.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excess monsoonal moisture from the late July four corners high pressure remained over Nevada in early August due to the high pressure system destabilizing, causing weak upper flow. Hot temperatures, increase in lift and instability with the excess moisture helped formed thunderstorms in the afternoons.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 4, 11:57 AM PST, 7 hours 33 minutes earlier.
Area forecast discussion, Aug 4, 11:57 AM PST, 7 hours 33 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Elko NV
1257 PM PDT Sun Aug 4 2024
.SYNOPSIS...Look for partly to mostly sunny skies for the rest of
the day with isolated thunderstorms mainly across central Nevada.
By Monday afternoon, thunderstorm coverage is expected to be
confined to northeast Nevada, mainly Elko County. A warming trend
is expected Monday and Tuesday and an excessive heat watch is in
effect for southeast Elko county Tuesday. By Tuesday afternoon,
high temperatures will be six to eight degrees above seasonal
values.
&&
.SHORT TERM...Tonight through Monday night. Skies are mostly sunny
this afternoon though some cumulus clouds are building over the
high terrain. In addition, some haze remains in the northern parts
of the area, but this has improved from this morning's thick smoke
and haze layer. Big upper level ridge continues to spin across
portions of southern Utah this afternoon. Model simulations are
showing this ridge shifting slightly to the east during the short
term, with a position over southern Colorado and northern New
Mexico by Monday. Moisture remains over the area today and an
isolated mix of wet and dry thunderstorms are possible across
central Nevada. Little to no precipitation is expected though
convective wind gusts to 45 mph are possible. Overnight lows will
be in the 50s and 60s.
By tomorrow the upper level ridge will be over roughly the same
spot as today. Some isolated to scattered showers and
thunderstorms will develop across mainly northeastern Elko county
during the afternoon. Highs will be warmer with highs in the low
to upper 90s. Winds will be breezy in the afternoon with southwest
winds 10 to 15 mph with gusts to 25 mph. The showers and
thunderstorms in northeast Elko county for the overnight, and
skies will become mostly clear. Overnight lows will be in the 50s
and 60s.
.LONG TERM...Tuesday through next Sunday
Tuesday and Wednesday, drier weather conditions are expected as
the high pressure system over the southwestern U.S. begins to
destabilize shifting the monsoonal pattern away from Nevada with a
more zonal flow coming from the north as a low pressure system
begins to move south from western Canada. The zonal flow from the
two systems will cause the weather pattern to shift more from the
west, increasing winds each afternoon at 10-15 mph and blowing out
any excess moisture leaving the area dry. Highs are expected to be
in the 90s to 100s with overnight lows in the 60s. As a result of
the very warm temperatures, an excessive heat watch has been
issued for southeast Elko county.
Thursday through Saturday, the zonal flow remains across northern
Nevada as the low pressure to the northwest is showing greater
confidence of strengthening and reaching over Oregon by Saturday.
The high pressure over the four corners is expected to leave a
weak flow pattern over the four corners that will keep monsoonal
moisture in the air. By Thursday afternoon, models are showing a
small off-cut-low forming over the Baja California peninsula
shifting some of the moisture back over Nevada, however is
expected to remain for eastern Nevada along the border of Utah.
This pattern is expected to bring afternoon chances of a mix of
isolated/dry thunderstorms each afternoon from Thursday through
Saturday. High temperatures are seeing a cooling trend each day as
models are showing greater confidence of the trough strengthening
and heading towards California, with Thursday highs in the upper
90s, and by Saturday reach into the low-to-mid 90s. Overnight lows
also seeing a cooling trend starting in the 60s on Thursday and
dropping into the 50s to low 60s by Saturday (Wendover lows
expected to be in the 70s each night). Winds expected to elevate
each afternoon due to the zonal flow from the trough, coming from
the west each afternoon at 10-15 mph.
Sunday, models are showing the trough now reaching its way towards
northern California. The pattern will shift the flow pattern more
from the southwest, however at this time there is low confidence
if this will either strengthen or weaken the monsoon. The trough
is expected to make the high temperatures even cooler, reaching
into the 80s to mid 90s. Overnight lows down into the 50s with
some areas in the low 60s (Wendover lows in the upper 60s). Winds
expected to come from the southwest in the afternoon at 10-15 mph.
&&
.AVIATION...VFR conditions expected at all terminals over the next
24 hour period. VCTS in the afternoon over KELY with convective
winds possible at 40ts from any thunderstorm. Elevated westerly
winds at 10 kts gust 20 kts in the afternoon, and dissipating
below 10 kts by the evening.
&&
.FIRE WEATHER...Skies are mostly sunny in the northern sections of
Nevada with partly cloudy conditions in central Nevada. An
isolated mix of wet and dry thunderstorms will develop in central
Nevada with clearing during the overnight. By Monday, the area of
storms is forecast to develop over northeastern Elko county. Some
light rainfall is possible with storms in the northeast with wind
gusts to 45 mph. Temperatures will become warm Monday and Tuesday
as the upper ridge maintains its grip over the region. Look for quiet
conditions Wednesday with another breezy afternoon with gusts to
20 to 25 mph. By Thursday and Friday, moisture is expected to
shift north along and just west of the Nevada-Utah line. Afternoon
highs will remain in the 90s for the day with 50s and 60s seen
during the overnight with minimum relative humidity values in the
teens each afternoon.
&&
.LKN Watches/Warnings/Advisories...
Excessive Heat Watch from Tuesday morning through Tuesday
evening Southeastern Elko County.
&&
86/97/97/86
In the hours before
Special weather statement, Aug 4, 5:23 PM PST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Elko NV
623 PM PDT Sun Aug 4 2024
NVZ035-037-050200-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
623 PM PDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WHITE PINE AND EAST
CENTRAL EUREKA COUNTIES THROUGH 700 PM PDT...
At 622 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Garden Pass, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Garden Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3977 11599 3981 11619 4008 11618 4003 11582
TIME...MOT...LOC 0122Z 190DEG 11KT 3990 11605
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
92Special weather statement, Aug 4, 5:50 PM PST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Elko NV
650 PM PDT Sun Aug 4 2024
NVZ036-037-050215-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
650 PM PDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL EUREKA COUNTY THROUGH
715 PM PDT...
At 650 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Garden Pass, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Eureka
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3982 11618 3984 11637 4013 11640 4012 11610
TIME...MOT...LOC 0150Z 182DEG 11KT 3994 11624
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
92Flash Flood, Elko
- When
- August 4, 7:30 PM PST to 10:00 PM PST
- Where
- Elko County, 10.79 mi SSE of Mizpah to 10.54 mi SSE of Mizpah
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 40.332, -114.516
Local Nevada BLM Officials surveyed flood damage caused by a slow moving thunderstorm at the Dolly Varden Mountain Range. The survey provided evidence of flooding from water runoffs onto a service road caused by a thunderstorm over the area that lasted 2.5 hours that created a deep trench and water overflow over the service road at the range. Estimated radar precipitation between 1.5 to 2 inches of rain. Pictures of the survey and coordinates are attached.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, August 4 to 6, 20247 deaths · 6 events
- Tornadoes and Tropical Storm in Florida, August 4 to 5, 20244 deaths · $25,000 · EF0 · 28 events
- Dust Devil in California, August 4, 20242 deaths · 2 injured · 1 event
- Flash Flooding in Vermont, August 4, 2024$150,000 · 2 events
- Damaging Winds in Vermont, August 4, 2024$82,000 · 50 kt wind · 9 events
- Tornadoes and Tropical Storm in Florida, August 4 to 5, 20241 injured · EF1 · 20 events
- Damaging Wind in Virginia, August 4, 2024$100,000 · 74 kt wind · 1 event
- Damaging Wind in Florida, August 4, 2024$100,000 · 56 kt wind · 1 event
- Damaging Wind in Texas, August 4, 2024$50,000 · 52 kt wind · 1 event
- Flash Flooding in North Carolina, August 4, 2024$25,000 · 2 events
- Excessive Heat in California, August 4 to 7, 202420 events
- Flash Flood and Hail in New Hampshire, August 4, 2024$5,000 · 1.25 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190503.